Difficult Dementia Patient

By | February 24, 2015

Question. My father lives in a nursing home. After he broke his hip, he steadily deteriorated mentally. He recognizes very few people, has virtually no memory, whether short term or long term. He constantly calls for help, even when I or his sitter are next to him. He is causing quite a problem for the staff of the nursing home. When I am not there he is unmanageable unless someone sits with him and holds his hand. The nursing home wants to medicate him with Haldol and benzodiazepines. I am opposed to this as all they will do is knock him out and not solve the problem. I am aware of the use of BuSpar or Depakote in very low doses to improve behavior in dementia patients. What is your opinion of these drugs? Do you have any other suggestions for helping with behavior modification for my father?

Answer. I must first come back to the most basic question: what is the cause of your father’s cognitive and behavioral problems? Dementia is a catch-all term that tells us nothing about causation. There are irreversible causes of dementia (such as Alzheimer’s disease) and reversible causes, such as normal pressure hydrocephalus, a build-up of within the brain. Since I don’t know what diagnostic work up was done in your father’s case, I can only suggest that you assure yourself that it was comprehensive, and included an MRI of the brain, B-12 and folate levels, thyroid functions and other tests to rule out reversible causes. Also, medications like Lanoxin (digoxin) can cause confusion, if not adjusted properly, even when the level comes back as normal. Mellaril, too, can cause memory impairment in some elderly patients.

Agitation in demented patients can sometimes reflect undiagnosed pain, chronic constipation and other treatable medical disorders. Since your father’s condition worsened markedly after surgery, I must consider the possibility that he suffered some hypoxic damage (insufficient oxygen) to his brain during the surgery. If so, this is largely irreversible. Proceeding on the assumption that your father has some kind of irreversible dementia, what medications could be helpful for his agitation, yelling, etc.? You are right in questioning the use of Haldol and benzodiazepines, even though these agents are commonly used in nursing home settings and are sometimes useful.

If your father has any truly psychotic symptoms (e.g., paranoid or other delusions, auditory or other hallucinations), Haldol or another antipsychotic agent could be both appropriate and useful, though not without possible side effects. If Haldol is used for psychotic symptoms in dementia, the dose should be kept very low (around 0.5 to 1.0 mg once or twice a day). If there are no psychotic features at all, the case for first-use of an antipsychotic becomes weaker, even though these agents may effectively reduce agitation. That’s because they can induce muscle cramps, restlessness and other motor problems that can eventually worsen agitation in some cases.

Benzodiazepines may occasionally be helpful in the agitation of dementia, but can also increase confusion and the risk of further falls. The agents that are preferred initially in such cases include buspirone (BuSpar) 5 mg to 10 mg once or twice a day; trazodone 25 mg to 50 mg at bedtime (checking blood pressure carefully) and valproate, titrating doses to blood levels of around 50 mg to 60 mg. Of course, each of these agents, in turn, has various risks and benefits that would need to be discussed with your father’s doctors. If these first-line agents are not helpful, low dose Haldol or risperidone (0.5 mg 2 mg/day) could be considered, in preference to Mellaril.

It may be useful to get a good geriatric psychiatric evaluation of your father, if one has not already been done. A behavioral psychologist, which is usually not available to most nursing homes, could also be useful in helping the staff set up a behavioral modification program for your father. I hope things go well for you and your father under these difficult circumstances.